What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 21, 3:24 PM CST, 2 hours 11 minutes earlier. Its key messages:
- Enhanced risk (level 3 of 5) of severe weather continues for this afternoon extends as far northwest as Mankato, the southeast Twin Cities metro, and Eau Claire. Tornadoes and damaging wind gusts are the primary threats.
- Strong synoptic winds near 50 mph late this afternoon and evening in western Minnesota.
- Widespread heavy rainfall is still expected, which will likely lead to an increased risk for river flooding going into the holiday weekend.
- Active pattern remains in place with several large systems bringing additional rain Friday and Memorial Day.
Area forecast discussion, May 21, 3:24 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
424 PM CDT Tue May 21 2024
.KEY MESSAGES...
- Enhanced risk (level 3 of 5) of severe weather continues for
this afternoon extends as far northwest as Mankato, the
southeast Twin Cities metro, and Eau Claire. Tornadoes and
damaging wind gusts are the primary threats.
- Strong synoptic winds near 50 mph late this afternoon and
evening in western Minnesota.
- Widespread heavy rainfall is still expected, which will likely lead
to an increased risk for river flooding going into the
holiday weekend.
- Active pattern remains in place with several large systems
bringing additional rain Friday and Memorial Day.
&&
.DISCUSSION...
Issued at 350 PM CDT Tue May 21 2024
TODAY AND TONIGHT...Severe weather is still on track for this
afternoon and evening across much of south central Minnesota
and western Wisconsin. At the surface as of 18z, there are two
low pressure centers; one in far southwest Minnesota and a
second, stronger one near Omaha. The Minnesota low and its
associated warm front have lifted north into central Minnesota
this afternoon and has resulted in the warm sector making it
north of the Twin Cities metro. Previously, there was a lot of
uncertainty regarding how far north this would extend and thus
uncertainty with thunderstorm coverage on the northern and
western edge of this complex system. Further south with the
second, stronger low, a line of severe thunderstorms is
currently pushing into western Iowa. This activity should
continue to move east/northeast at a pretty good clip through
mid afternoon and eventually reach southern Minnesota by around
20z. With the clearing and strong advection of moist unstable
air across south central Minnesota, these storms should be able
to sustain themselves through western Wisconsin this evening.
CAMs and other guidance continue to highlight three main threats
with this event: the risk for all modes of severe weather,
heavy rain and flooding, and very strong synoptic winds on the
backside of the low.
For the severe risk...as mentioned above, all modes of severe
weather are expected this afternoon into this evening with the
highest threat across southern Minnesota and west central Wisconsin.
This is highlighted in the SPC SWODY1 discussion as well as PDS
Tornado Watch 277. Thunderstorm wind gusts in excess of 80 MPH,
isolated very large hail up to 4 inches, and strong (EF2+) tornadoes
are possible. A special 20z MPX sounding will hopefully give us more
insight to the environment, but CAMs and forecast soundings continue
to show very high shear/helicity and moderate MUCAPE values (1000-
1500 J/kg) with higher values 2000 J/kg + in extreme southeastern
Minnesota/Iowa/western Wisconsin. UH tracks have been fairly
consistent in moving across far southeastern Minnesota into western
Wisconsin with a second area further to the northwest across the
Twin Cities metro through 00z.
For the heavy rain/flash flood threat...CAMs are showing impressive
rainfall rates of 1-2"/hour with the storms as they move through.
Per the MPX 12z sounding, PWs were around 1.2" but have likely
increased to near climatological max. The other concern is the
training of storms and recent rainfall across southern Minnesota
over the past few days. This will likely create an elevated flash
flood threat. Additionally, the Twin Cities metro will be
susceptible to flash flooding given the potential for impressive
rainfall rates. This could coincide with the evening rush hour and
will need to be monitored closely.
For the strong wind threat...As the two previously mentioned lows
merge and deepen a little bit more by this evening, 45-50kt synoptic
wind gusts are possible across western Minnesota. A Wind Advisory
remains in effect for this region through 04z. These winds will
diminish below advisory criteria as the low pulls away to the west,
but gusts of 30-35kts are likely across central Minnesota (including
the metro) through 07-08z. Elevated northwesterly winds will remain
in place through Wednesday morning.
WEDNESDAY THROUGH MONDAY...High pressure will briefly settle in
for Wednesday and Thursday as the departing storm system lifts
to the northeast. A few showers will develop in the afternoon
along and north of I-94. Thursday will by dry, with northwest
winds becoming more southerly ahead of the next system that will
bring widespread rain Thursday night into Friday. Convergence
along this boundary is quite impressive, with southerly winds
south of it, and northeast winds on the poleward side. Did
increase precipitation chances toward the higher end of
guidance, as it looks like nearly all locations will see rain.
There will be a brief break in this system, but then another
shortwave trough will move across the region over the second
half of Memorial Day weekend.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1227 PM CDT Tue May 21 2024
We're seeing a break in the showers and storms early this
afternoon before another round starts approaching from the
southwest by around 20z. A return to MVFR/IFR conditions is
expected as the storms move through, along with gusty winds.
Conditions will improve after 03-04z with only some scattered
showers. Our western most terminals will likely see gusts of
40kts or greater by this evening as the low wraps up and pulls
away to the northeast. LLWS will also be a concern for these
sites. These strong winds will move eastward through the
overnight hours and diminish somewhat by sunrise. A return to
VFR is expected during the early morning hours.
KMSP...Skies are clearing early this afternoon with thunderstorm
development still expected by 20-21z. All severe hazards are
possible through 00z before conditions improve. Winds will turn
westerly at this time with gusts around 30-35kts possible before
sunrise.
/OUTLOOK FOR KMSP/
WED...VFR. Wind W 15G30kts.
THU...VFR. Wind W 10 kts.
FRI...VFR/MVFR chc -SHRA/TSRA. Wind SE 10-15kts.
&&
.HYDROLOGY...
Issued at 321 PM CDT Mon May 20 2024
Given the setup for widespread heavy rainfall, we’re certain to
see most rivers in the area end their recent recession and
begin rising once again. Extended probabilistic guidance (HEFS)
shows the potential for decent rises on area rivers should
rainfall exceed 2.5 inches or so over large areas, something
that is in the realm of possibility. The upper Minnesota and
tributaries, as well as the Crow river basin, are probably the
most susceptible to seeing rises to near or above flood stage by
later in the week should this occur. Urban/small
stream/overland flooding is also possible during and shortly
after some of the heavier downpours Tuesday and Tuesday night.
A reminder: The NWS hydrology/river forecast webpage (AHPS) at
water.weather.gov is going to be discontinued next week (May
28th). The new site (NWPS, the National Water Prediction
Service) is located at water.noaa.gov … now is the time to
replace bookmarks and familiarize yourself with how the new site
looks and feels. Resources for learning more are available at
the bottom of the this page:
https:/www.weather.gov/owp/operations
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until 11 PM CDT this evening for Chippewa-
Douglas-Lac Qui Parle-Pope-Redwood-Stevens-Swift-Yellow
Medicine.
Flood Watch until 1 AM CDT Wednesday for Anoka-Benton-Carver-
Chisago-Dakota-Hennepin-Isanti-Kanabec-Kandiyohi-McLeod-
Meeker-Mille Lacs-Morrison-Ramsey-Renville-Scott-
Sherburne-Sibley-Stearns-Todd-Washington-Wright.
Flood Watch until 7 PM CDT this evening for Blue Earth-Brown-
Faribault-Freeborn-Goodhue-Le Sueur-Martin-Nicollet-
Redwood-Rice-Steele-Waseca-Watonwan.
WI...Flood Watch until 1 AM CDT Wednesday for Pierce-Polk-St. Croix.
&&
DISCUSSION...Dye/JRB
AVIATION...Dye
HYDROLOGY...CCSHazardous weather outlook, May 21, 1:13 PM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
213 PM CDT Tue May 21 2024
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221915-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
213 PM CDT Tue May 21 2024
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
Severe weather is expected later today. The main threats are
tornadoes and damaging wind, especially in southern and eastern
MN, and western WI.
Heavy rain and flooding is also possible.
Western MN will have northwest wind gusts near 50 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Heavy rainfall today will lead to rises on rivers and their
tributaries through the end of the week, with some river flooding
possible during Memorial Day weekend.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will be needed later today.
jrb
In the hours before
Special weather statement, May 21, 4:21 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
521 PM CDT Tue May 21 2024
MNZ060>063-069-070-212315-
Anoka-Washington-Dakota-Hennepin-Ramsey-Scott-
521 PM CDT Tue May 21 2024
...URBAN AND SMALL STREAM FLOODING LIKELY THIS EVENING...
Thunderstorms with very heavy rainfall are moving through the metro
area this evening. These storms have rainfall rates of 1 to 2 inches
per hour, and will cause flooding of urban areas, underpasses, small
streams and low areas.
Anoka...Washington...Dakota...Hennepin...Ramsey...Scott...
* Until 615 PM CDT.
* At 518 PM CDT, Doppler radar indicated heavy rain that will cause
minor flooding in the area.
* Some locations that will experience minor flooding include...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
Woodbury, Maple Grove, Coon Rapids, Eden Prairie, Burnsville, and
Blaine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4503 9276 4497 9277 4494 9275 4491 9275
4490 9278 4488 9277 4471 9286 4472 9349
4504 9353 4525 9303
CCSLocal storm report, May 21, 4:29 PM CST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
529 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM Tstm Wnd Dmg Hollandale 43.76N 93.21W
05/21/2024 Freeborn MN Law Enforcement
Trees and powerlines down a quarter mile
west of Hollandale in Freeborn Co.
&&
RMDLocal storm report, May 21, 4:35 PM CST, 1 hour before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
535 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Tstm Wnd Dmg Hollandale 43.76N 93.21W
05/21/2024 Freeborn MN Law Enforcement
Correcting LSR time. Trees and powerlines
down a quarter mile west of Hollandale in
Freeborn Co. Time estimated by radar.
&&
RMDLocal storm report, May 21, 5:05 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
605 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM Tstm Wnd Dmg 2 S Faribault 44.27N 93.27W
05/21/2024 Rice MN Public
Large tree down blocking roadway 2 miles
south of Faribault. Time estimated via
radar.
&&
RMDLocal storm report, May 21, 5:08 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
608 PM CDT Tue May 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM Rain 2 SE Hudson 44.95N 92.73W
05/21/2024 M1.80 Inch St. Croix WI Amateur Radio
1.80 inches of rainfall measured since 4 PM
local time.
&&
RMDSpecial weather statement, May 21, 5:34 PM CST, 1 minute before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
634 PM CDT Tue May 21 2024
MNZ060>063-069-070-220030-
Anoka-Washington-Dakota-Hennepin-Ramsey-Scott-
634 PM CDT Tue May 21 2024
...URBAN AND SMALL STREAM FLOODING TO CONTINUE THIS EVENING...
A cluster of thunderstorms produced 2 to 3 inches of rainfall across
portions of the Twin Cities metro, especially over the southeastern
Metro this afternoon and evening. Additional rainfall of around 0.5
to 1 inch is possible over the next hour as the system continues to
move eastwards, exiting the area later this evening. Urban and small
stream flooding is ongoing and will continue for a couple hours
until showers exit to the east.
Anoka...Washington...Dakota...Hennepin...Ramsey...Scott...
* Until 730 PM CDT.
* At 632 PM CDT, Doppler radar indicated heavy rain that will cause
minor flooding in the area.
* Some locations that will experience minor flooding include...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
Woodbury, Coon Rapids, Eden Prairie, Burnsville, Blaine, and
Lakeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4464 9334 4485 9347 4504 9344 4515 9326
4506 9301 4491 9283 4475 9295 4464 9314
TDHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208005, 1208004, 1208007, 1208006, 1208008, 1208013, 1208009, 1208011, 1208014, 1208015, 1208012.